Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

hot flashes and sleepless nights

Options
martat
martat Member Posts: 2

Hello, I am taking tamoxifen for last 10 months and I am having a bad spell of hot flashes which affect greatly my sleep. Any one can suggest something to help with this issue. Thank you

Comments

  • moderators
    moderators Posts: 8,052
    Options

    martat, we're so sorry to hear about the hot flashes on Tamoxifen! Here is a page where we give suggestions on managing hot flashes. Have you mentioned this as well to your oncologist? Looking forward to hearing from others. You may also want to use our Search function to the left and type in "hot flashes" to find other conversations. We welcome you here to our community.

    --The Mods

  • cyathea
    cyathea Member Posts: 330
    Options

    martat, I sympathize. I have the same problem. You could ask your doc if you could try another AI drug. I tried a different kind of Tamixifen for several months. Unfortunately for me, it wasn’t better so I switched back. But every body is different and your body might do better on an alternate drug.

  • bcincolorado
    bcincolorado Member Posts: 4,700
    Options

    My MO split my dose in 2 and I took them 12 hours apart and took them at 7 and 7 which was when my husband had to do his med anyway so it reminded me to take mine then too. It did help doing it is small doses.

    I also got some "ice packs" like you use when you have a swollen ankle or something at the pharmacy and keep them in the freezer. If it gets bad and bothers me on of those on my head for little bit helps a lot and does not make other people cold with a fan on them. You can movie it and put on your back or wherever you are feeling the heat and after about 10 minutes it does work and pop back in the freezer and ready for next time around. Hang in there. Meds are better than cancer anytime.

  • findingoptimism
    findingoptimism Member Posts: 31
    Options

    Gabapentin, in a very low dose, worked wonderfully for me. I have now been able to discontinue it as the night sweats have dissipated, but I loved it early on.


  • Mymomsgirl
    Mymomsgirl Member Posts: 95
    Options

    Martat I found doing 10mg in the am and 10mg in the pm and it made a big difference. It might be worth the try.

  • rah2464
    rah2464 Member Posts: 1,192
    Options

    I will chime in with the 10 mg morning and night being helpful. If they are truly miserable and one right after another, talk with your MO about medication options to reduced severity. Do not suffer in silence. If your MO is unresponsive to the difficulty find one that hears you. I also find acupuncture helpful if you have access to that.

  • lulu222
    lulu222 Member Posts: 1
    Options

    My husband bought me a mini fan for around $15 at Target. It is cordless, rechargeable, and small, so I can even take it in the car. Works great next to the bed too.

  • moderators
    moderators Posts: 8,052
    Options

    martat and Lulu, welcome to Breastcancer.org, and thanks, Lulu you for sharing your recomendations!

    Please let us know if we can help in any way.

    Best,

    The Mods

  • martat
    martat Member Posts: 2
    Options

    Hello, Thank you all for replaying to my question. I will explore the suggestions you have posted here!

  • jrmsyrny
    jrmsyrny Member Posts: 1
    Options

    hello. I just finished radiation and am supposed to start Letrozole. It's been sitting on mybathroom counter and I can't bring myself to take it. I'm so worried about side effects. Has anyone else felt this way? I'm leaning towards not taking it even though I've been advised I should.

  • mainejen
    mainejen Member Posts: 148
    Options

    I was dealing with severe hot flashes during chemo (like, I thought I'd spontaneously combust and be a pile of ash on the bed in the morning) and had them using AI's and now I'm on tamoxifen and I'm having them. That said, they are greatly diminished (not gone, but manageable, and that is a big change) because I'm taking gabapentin. I was pretty sure the med wouldn't help, but wow I was wrong. Glad I was! I have found gabapentin to be a life saver with regards to hot flashes. My oncologist suggested we try it....Hope this helps!

  • spookiesmom
    spookiesmom Member Posts: 8,176
    Options

    I’ve been on all the AIs, for me, letrozole is the easiest to tolerate. Try it, if your se are unbearable you can switch. We are all different and react differently to the meds. You may not have any se!!!!

  • serendipity09
    serendipity09 Member Posts: 769
    Options

    I bought a personal size fan from Target too. It truly has been a life saver for me. Probably the same one as Lulu. It fits in my purse. Always with me.

    image

  • jrnj
    jrnj Member Posts: 407
    Options

    I tried Effexor, made me sick, oxybutynin, made me sick, amitriptyline, made me sick. I quit my sleeping pills I've been taking for 13 years because I was still waking up sweating every 2 hours. I've been taking one a day menopause and I think it has actually helped.

  • 5kmc
    5kmc Member Posts: 11
    Options

    hi jrmsyrny. Yes I am in the exact same boat!! And yes I know med is better than cancer. My problem is I already sweat and can't sleep, if the med makes it worse, I don't know what I'll do!! If I could just sleep, I think I could deal with all the rest. And I already have osteoporosis, despite having been active my whole life to prevent that very thing!! So I've got to add that med to my system as well. Could one of the mods tell us how long after radiation is the absolute longest length of time to start the AI. I'm just struggling with what to take first.

  • rah2464
    rah2464 Member Posts: 1,192
    Options

    5kmc - You need to have a consult with your oncologist about timing to start your AI. I do know that my MO wanted me to begin hormonal treatment within four weeks post treatment ( for me, surgery but no radiation). A lot of people tolerate the meds pretty well. You won't know until you jump in there and try one. I hope it all goes very easily for you and you get some rare side effect that it stops hot flashes (well we all can dream can't we?) My best to you

  • moderators
    moderators Posts: 8,052
    Options

    5kmc, welcome to Breastcancer.org! Unfortunately we are not able to answer your question... as we are not doctors and every cancer and every person is different. If it helps, here is an article all about hot flashes from our main site where you'll learn more on ways to manage this side effect: https://www.breastcancer.org/treatment-side-effect...

    Best,

    The Mods
  • 5kmc
    5kmc Member Posts: 11
    Options

    Thanks so much!

  • 5kmc
    5kmc Member Posts: 11
    Options

    Yep just gotta jump in! I'm feeling so good right now post radiation, I hate having to add stuff that may possibly make me feel bad! I also don't want cancer again. Wish there were an easier path.